Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation

Stacey K. Dull, Nikhil Jagan, Douglas R. Moore, Zachary Depew, Lee E. Morrow, Mark A. Malesker

Research output: Contribution to journalArticle

Abstract

Introduction: Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space of the lungs. Pirfenidone is an antifibrotic agent that is approved for the treatment of idiopathic pulmonary fibrosis (IPF). The most commonly reported side effects include gastrointestinal and skin-related events. We present 3 cases of hemoptysis and DAH among patients on pirfenidone therapy for IPF. Case Summaries: An 88-year-old female, a 75-year-old male, and a 73-year-old male all with IPF on pirfenidone presented with hemoptysis and chest computed tomography (CT) findings of usual interstitial pneumonia (UIP) with superimposed opacities. In 2 patients, DAH was confirmed with bronchoscopy. Corticosteroids were initiated and pirfenidone discontinued in all patients, and 2 patients improved while the third continued to deteriorate. Nintedanib was initiated in the remaining 2 patients at follow-up visit with no further issues. Discussion: IPF is a chronic, progressive, fibrotic interstitial lung disease (ILD) which appears to be increasing in the United States and has a relatively short survival. Nintedanib and pirfenidone were the first Food and Drug Administration (FDA)-approved agents for the treatment of IPF in October 2014. We present 3 cases of DAH in patients with IPF receiving pirfenidone. Symptoms occurred within 2 months of pirfenidone initiation and resolved with discontinuation of pirfenidone and initiation of systemic corticosteroids in 2 patients; however, one case was complicated by concomitant discontinuation of aspirin. The mechanism by which DAH occurred in our patients remains unclear. Conclusion: We report the first cases of possible pirfenidone-induced DAH. Further studies are warranted to explore this reaction, but prescribers should be cognizant of this potential issue when choosing to prescribe pirfenidone.

Original languageEnglish (US)
JournalJournal of Pharmacy Practice
DOIs
StatePublished - Jan 1 2019

Fingerprint

Idiopathic Pulmonary Fibrosis
Hemorrhage
Hemoptysis
Adrenal Cortex Hormones
pirfenidone
Interstitial Lung Diseases
Bronchoscopy
United States Food and Drug Administration
Aspirin
Thorax
Therapeutics
Tomography
Lung
Skin
Survival

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation. / Dull, Stacey K.; Jagan, Nikhil; Moore, Douglas R.; Depew, Zachary; Morrow, Lee E.; Malesker, Mark A.

In: Journal of Pharmacy Practice, 01.01.2019.

Research output: Contribution to journalArticle

@article{31c8d85db8e24f93a11163a469eeabf7,
title = "Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation",
abstract = "Introduction: Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space of the lungs. Pirfenidone is an antifibrotic agent that is approved for the treatment of idiopathic pulmonary fibrosis (IPF). The most commonly reported side effects include gastrointestinal and skin-related events. We present 3 cases of hemoptysis and DAH among patients on pirfenidone therapy for IPF. Case Summaries: An 88-year-old female, a 75-year-old male, and a 73-year-old male all with IPF on pirfenidone presented with hemoptysis and chest computed tomography (CT) findings of usual interstitial pneumonia (UIP) with superimposed opacities. In 2 patients, DAH was confirmed with bronchoscopy. Corticosteroids were initiated and pirfenidone discontinued in all patients, and 2 patients improved while the third continued to deteriorate. Nintedanib was initiated in the remaining 2 patients at follow-up visit with no further issues. Discussion: IPF is a chronic, progressive, fibrotic interstitial lung disease (ILD) which appears to be increasing in the United States and has a relatively short survival. Nintedanib and pirfenidone were the first Food and Drug Administration (FDA)-approved agents for the treatment of IPF in October 2014. We present 3 cases of DAH in patients with IPF receiving pirfenidone. Symptoms occurred within 2 months of pirfenidone initiation and resolved with discontinuation of pirfenidone and initiation of systemic corticosteroids in 2 patients; however, one case was complicated by concomitant discontinuation of aspirin. The mechanism by which DAH occurred in our patients remains unclear. Conclusion: We report the first cases of possible pirfenidone-induced DAH. Further studies are warranted to explore this reaction, but prescribers should be cognizant of this potential issue when choosing to prescribe pirfenidone.",
author = "Dull, {Stacey K.} and Nikhil Jagan and Moore, {Douglas R.} and Zachary Depew and Morrow, {Lee E.} and Malesker, {Mark A.}",
year = "2019",
month = "1",
day = "1",
doi = "10.1177/0897190019841731",
language = "English (US)",
journal = "Journal of Pharmacy Practice",
issn = "0897-1900",
publisher = "SAGE Publications Inc.",

}

TY - JOUR

T1 - Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation

AU - Dull, Stacey K.

AU - Jagan, Nikhil

AU - Moore, Douglas R.

AU - Depew, Zachary

AU - Morrow, Lee E.

AU - Malesker, Mark A.

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Introduction: Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space of the lungs. Pirfenidone is an antifibrotic agent that is approved for the treatment of idiopathic pulmonary fibrosis (IPF). The most commonly reported side effects include gastrointestinal and skin-related events. We present 3 cases of hemoptysis and DAH among patients on pirfenidone therapy for IPF. Case Summaries: An 88-year-old female, a 75-year-old male, and a 73-year-old male all with IPF on pirfenidone presented with hemoptysis and chest computed tomography (CT) findings of usual interstitial pneumonia (UIP) with superimposed opacities. In 2 patients, DAH was confirmed with bronchoscopy. Corticosteroids were initiated and pirfenidone discontinued in all patients, and 2 patients improved while the third continued to deteriorate. Nintedanib was initiated in the remaining 2 patients at follow-up visit with no further issues. Discussion: IPF is a chronic, progressive, fibrotic interstitial lung disease (ILD) which appears to be increasing in the United States and has a relatively short survival. Nintedanib and pirfenidone were the first Food and Drug Administration (FDA)-approved agents for the treatment of IPF in October 2014. We present 3 cases of DAH in patients with IPF receiving pirfenidone. Symptoms occurred within 2 months of pirfenidone initiation and resolved with discontinuation of pirfenidone and initiation of systemic corticosteroids in 2 patients; however, one case was complicated by concomitant discontinuation of aspirin. The mechanism by which DAH occurred in our patients remains unclear. Conclusion: We report the first cases of possible pirfenidone-induced DAH. Further studies are warranted to explore this reaction, but prescribers should be cognizant of this potential issue when choosing to prescribe pirfenidone.

AB - Introduction: Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space of the lungs. Pirfenidone is an antifibrotic agent that is approved for the treatment of idiopathic pulmonary fibrosis (IPF). The most commonly reported side effects include gastrointestinal and skin-related events. We present 3 cases of hemoptysis and DAH among patients on pirfenidone therapy for IPF. Case Summaries: An 88-year-old female, a 75-year-old male, and a 73-year-old male all with IPF on pirfenidone presented with hemoptysis and chest computed tomography (CT) findings of usual interstitial pneumonia (UIP) with superimposed opacities. In 2 patients, DAH was confirmed with bronchoscopy. Corticosteroids were initiated and pirfenidone discontinued in all patients, and 2 patients improved while the third continued to deteriorate. Nintedanib was initiated in the remaining 2 patients at follow-up visit with no further issues. Discussion: IPF is a chronic, progressive, fibrotic interstitial lung disease (ILD) which appears to be increasing in the United States and has a relatively short survival. Nintedanib and pirfenidone were the first Food and Drug Administration (FDA)-approved agents for the treatment of IPF in October 2014. We present 3 cases of DAH in patients with IPF receiving pirfenidone. Symptoms occurred within 2 months of pirfenidone initiation and resolved with discontinuation of pirfenidone and initiation of systemic corticosteroids in 2 patients; however, one case was complicated by concomitant discontinuation of aspirin. The mechanism by which DAH occurred in our patients remains unclear. Conclusion: We report the first cases of possible pirfenidone-induced DAH. Further studies are warranted to explore this reaction, but prescribers should be cognizant of this potential issue when choosing to prescribe pirfenidone.

UR - http://www.scopus.com/inward/record.url?scp=85064686439&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85064686439&partnerID=8YFLogxK

U2 - 10.1177/0897190019841731

DO - 10.1177/0897190019841731

M3 - Article

JO - Journal of Pharmacy Practice

JF - Journal of Pharmacy Practice

SN - 0897-1900

ER -